Montana, 2017

Damaging Winds in Montana, July 5 to 6, 2017

July 5 to 6, 2017 · NWS TFX · 6 events in 4 counties and zones

A 40 to 50 kt mid level jet moved through the area and combined with weak instability and a southward-advancing cold front to produce scattered strong to severe thunderstorms across parts of Southwest Montana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A 40 to 50 kt mid level jet moved through the area and combined with weak instability and a southward-advancing cold front to produce scattered strong to severe thunderstorms across parts of Southwest Montana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jul 5, 2:00 PM MST, 1 hour 56 minutes earlier.

Area forecast discussion, Jul 5, 2:00 PM MST, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
300 PM MDT Wed Jul 5 2017

.SYNOPSIS...

With an upper level ridge of high pressure over the region, expect
afternoon temperatures to generally range from the lower 90s to the
upper 90s over the next several days. Additionally, there will be
weak upper level disturbances moving through the region each day
during the afternoon and evening hours. As a result, there is a
chance for a passing thunderstorm, mostly over Central and Southwest
MT today through Monday. Some of the storms could be produce
strong wind gusts and frequent lightning.

&&

.DISCUSSION...

Tonight through Friday...Strong upper-level ridging continues to
dominate a large majority of the western US which will maintain
well above average temperatures through the rest of the week. In
addition, we are beginning to see showers and thunderstorms
develop across southwestern parts of the CWA. These storms were
beginning to grow in strength given sufficient instability in
place, where any one storm could grow to become strong at times
through this evening. Given relatively dry boundary layer
conditions, any storm could contain strong gusty winds, frequent
lightning, and perhaps some hail. Look for this activity to be
confined to south central and southwestern portions of the CWA
through the evening before coming to an end tonight. Tomorrow and
Friday will be similar to today, as afternoon highs climb well
above average once again, with showers and thunderstorms
developing in the heat of the afternoon for south central and
southwestern areas. A strong storm or two will not be out of the
question with gusty winds and hail possible before diminishing by
late evening. Fire weather concerns exist this afternoon and early
evening. Please see our fire weather discussion for further
details. KLG/PN

Friday night through Wednesday...The unusually strong upper-level
ridge will continue to remain in place for much of the state
yielding abnormally high thickness/heights. This will translate
to continued above-normal afternoon temperatures through the
weekend. However, with progressive waves of energy rotating around
the northern periphery of the ridge, we will continue to see
afternoon shower and storm chances with the better chance over the
higher terrain of south central and southern Montana.
Fortunately, by the beginning of next week most long-range model
guidance continues to agree on the ridge breaking down across the
Pacific NW. At the same time a very strong upper-level low will
transition across the Southeastern Pacific Coast of Alaska
increasing a southwesterly flow aloft. With this slight pattern
change, we could see an increase in shower and storm coverage at
times, especially in the afternoon hours through midweek, as well
as a slight decrease in afternoon high temperatures. While each
days rain is unlikely to be a drought buster, some locally heavier
storms may be possible while temperatures continue to range 5-10
degrees above average. KLG

&&

.AVIATION...
Updated 1735Z.

Expect mainly VFR conditions areawide early this afternoon. However,
showers and a few strong to severe thunderstorms will be possible
mainly south of a KGTF to KLWT line after 20Z and lasting through
the evening. Some of these storms may produce wind gusts up to
~55knots and hail up to quarter-size with temporarily lower
visibilities and ceilings under any stronger storm. Conditions calm
tonight with more spotty showers and storms across the same areas
tomorrow. KLG

&&

.FIRE WEATHER...

Red Flag warnings are in effect for portions of North-Central and
Southwest MT through 9 PM MDT today. Hot temperatures, low
relative humidity, and gusty northwesterly winds, shifting to
northeasterly early this evening, are expected to create critical
fire weather conditions over portions of North-Central MT. Farther
south, hot temperatures, low relative humidity, and the potential
of isolated thunderstorms with little rainfall, strong wind
gusts, and frequent lightning will elevate fire weather concerns
over and near the higher terrain of Central and Southwest MT this
afternoon and early evening.

As heat continues to build over the region through the upcoming
weekend, very low relative humidity is expected each afternoon
and early evening. Additional afternoon and evening thunderstorms
will remain possible, especially over/near the higher terrain of
Southwest and Central MT. Thus, additional fire weather highlights
may be needed in the coming days.
Jaszka

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  59  95  59  95 /  10   0  10   0
CTB  54  92  55  92 /   0   0   0   0
HLN  60  95  61  96 /  30  10  10  10
BZN  56  93  56  92 /  40  10  20  10
WEY  45  84  46  81 /  20  20  20  20
DLN  55  90  55  89 /  40  10  20  10
HVR  60  96  59  96 /   0   0   0   0
LWT  59  90  58  89 /  10  10  10   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM MDT this evening Helena and Townsend
Ranger Districts of the Helena National Forest...Lincoln Ranger
District of the Helena National Forest.

Red Flag Warning until 9 PM MDT this evening Central and Eastern
Lewis and Clark National Forest Areas.

Red Flag Warning until 9 PM MDT this evening Chouteau and Fergus
Counties...Hill and Blaine Counties.

&&

weather.gov/greatfalls

In the hours before

Special weather statement, Jul 5, 1:10 PM MST, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Great Falls MT
210 PM MDT WED JUL 5 2017

MTZ008-015-052100-
Madison MT-Beaverhead MT-
210 PM MDT WED JUL 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MADISON...SOUTHWESTERN
BEAVERHEAD AND SOUTHWESTERN GALLATIN COUNTIES UNTIL 300 PM MDT...

At 207 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles northeast of Gilmore to 16 miles south
of Alder to 14 miles northwest of Crescent Lake. Movement was east at
35 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Dillon, Virginia City, Ennis, Lima, Alder, Dell, Grant, Beaverhead
Rock State Park, Jeffers, Laurin, Cameron and Clark Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4449 11303 4452 11301 4460 11308 4462 11305
      4468 11307 4477 11313 4482 11324 4479 11335
      4492 11346 4532 11232 4548 11136 4501 11137
      4479 11210 4445 11300
TIME...MOT...LOC 2007Z 253DEG 32KT 4458 11308 4508 11213 4525 11113

PN
Special weather statement, Jul 5, 1:57 PM MST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Great Falls MT
257 PM MDT WED JUL 5 2017

MTZ008-015-055-052145-
Madison MT-Beaverhead MT-Gallatin MT-
257 PM MDT WED JUL 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR MADISON...SOUTHEASTERN BEAVERHEAD
AND CENTRAL GALLATIN COUNTIES UNTIL 345 PM MDT...

At 256 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles south of Livingston to 7 miles
southeast of Ennis to 6 miles northeast of Leadore. Movement was
northeast at 15 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Dillon, Sheridan, Virginia City, Ennis, Lima, Alder, Monida, Norris,
Dell, Grant, Big Sky, Bannack Pass, Mcallister, Gallatin Gateway,
Laurin, Cameron, Snowline, Beaverhead Rock State Park, Jeffers and
Clark Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4445 11300 4477 11313 4482 11324 4479 11336
      4488 11332 4560 11190 4562 11080 4559 11086
      4553 11086 4552 11092 4536 11092 4535 11104
      4507 11105 4511 11110 4505 11115 4504 11112
      4447 11251 4448 11278 4436 11284
TIME...MOT...LOC 2056Z 242DEG 12KT 4547 11053 4525 11165 4473 11323

KLG
Special weather statement, Jul 5, 3:13 PM MST, 43 minutes before
Special Weather Statement
National Weather Service Great Falls MT
413 PM MDT WED JUL 5 2017

MTZ008-015-052>055-052315-
Broadwater MT-Madison MT-Beaverhead MT-Jefferson MT-Gallatin MT-
Meagher MT-
413 PM MDT WED JUL 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BROADWATER...SOUTH
CENTRAL MEAGHER...MADISON...BEAVERHEAD...SOUTHERN JEFFERSON AND
GALLATIN COUNTIES UNTIL 515 PM MDT...

At 411 PM MDT, trained weather spotters reported strong thunderstorms
along a line extending from 8 miles southwest of Bozeman to 9 miles
southwest of Sheridan to 10 miles west of Dillon. Movement was
northeast at 25 mph.

Wind gusts of 40 to 50 mph have been reported with these storms
and similar gusts are likely.

Locations impacted include...
Bozeman, Dillon, Sheridan, Virginia City, Belgrade, Three Forks,
Manhattan, Whitehall, Ennis, Twin Bridges, Lima, Jackson, Pony,
Wisdom, Alder, Silver Star, Toston, Harrison, Big Sky and Cameron.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4575 11336 4588 11317 4576 11277 4563 11270
      4576 11250 4575 11220 4575 11219 4585 11243
      4607 11246 4644 11095 4620 11077 4560 11080
      4536 11092 4535 11104 4494 11110 4443 11298
      4477 11313 4487 11346 4506 11345 4567 11393
TIME...MOT...LOC 2211Z 228DEG 22KT 4559 11117 4536 11233 4516 11283

MARTIN

The radar

The Great Falls radar (KTFX), 186 km away, was scanning. The volume nearest the first event began at 22:55 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Gallatin

When
July 5, 3:56 PM MST
Where
Gallatin County, 0.84 mi NW of (Bzn)gallatin Fld Bo
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
45.790, -111.160

Peak wind gusts at the Bozeman Airport (KBZN).

Thunderstorm Wind, Gallatin

When
July 5, 4:11 PM MST
Where
Gallatin County, 2 mi SE of Matthews
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
45.580, -111.040

KBZK reported tree and property damage in the Four Corners area south of Bozeman from thunderstorm wind/outflow. Northwestern Energy reported power outages. The strong winds may have been caused or enhanced by a strong cold pool that developed in the wake of earlier convection. Time estimated.

Thunderstorm Wind, Gallatin

When
July 5, 4:11 PM MST
Where
Gallatin County, 1.38 mi S of Amsterdam Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
45.750, -111.150

KBZK reported an irrigation wheel line blew into traffic and caused vehicle damage on Valley Center west of Bozeman. Time estimated.

Thunderstorm Wind, Jefferson

When
July 5, 4:36 PM MST
Where
Jefferson County, 0.48 mi E of Basin
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
46.270, -112.260

KTVM relayed a report of a tree down in the Basin area. The tree landed on a truck and damaged a carport. Time estimated from radar.

Thunderstorm Wind, Broadwater

When
July 5, 6:00 PM MST
Where
Broadwater County, Townsend
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
46.320, -111.520

Thunderstorm outflow winds caused branches to be knocked off trees near the town of Townsend...which fell on nearby power lines...knocking them down. No hail reported...but there was a significant rain shower nearby at the time.

Thunderstorm Wind, Lewis and Clark

When
July 6, 5:05 PM MST
Where
Lewis and Clark County, 2.81 mi SW of Birdseye
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
46.640, -112.140

A metal barn made of 2 by 4s and railroad ties was destroyed. Debris blown 70 feet away. Event time and location estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2017Every state in 2017This day in weather historyWarnings in Montana, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 714947, 714948, 714949, 714950, 714951, 714970.